Getting What You Need — and No More — From Cold and Flu Medicine

A lot of people have colds and flu this time of year, and a lot them buy over-the-counter medicine to help them feel better. But the sheer number of remedies is overwhelming, as is the variety of symptoms they supposedly treat. What’s a consumer to do?

A recent article in The Atlantic offered useful information to help people understand what these products promise, how they deliver and how to spend your money wisely if you insist on something other than an aspirin for your headache, chicken soup for your congestion and gargling with warm salt water for your sore throat.

The average drug store, according to The Atlantic, probably sells more than 300 cold-and-flu products. Some are generic, and some are brand names, with increasingly narrow application. “Remember when Mucinex was Mucinex?” the article asks. “You could take Mucinex, and it broke up your mucus, and you expectorated out some mucus and went about your business. Now there is Mucinex Fast-Max DM Max; Mucinex Fast-Max Severe Congestion and Cough; Mucinex Fast-Max Cold, Flu, and Sore Throat; …”

About 1 in 4 people who buys an over-the-counter medicine to treat a headache chooses a brand name product. But pharmacists, the report says, almost always go for a generic. That’s because they know, and trust, that the drugs are identical.

Generic drugs by law must contain the same active ingredient as the brand version they copy. They might be compounded differently, or delivered differently, but they must be “bioequivalent,” which means that the body absorbs, or metabolizes, different formulations of the same drug or chemical in the same way.

In The Atlantic’s comparison, Bayer aspirin cost $6.29 at CVS, and the same amount of CVS-brand aspirin cost $1.99. “The difference in price between brand names and generics accounts for tens of billions of dollars ‘wasted’ every year by Americans in pharmacies,” the story says.

Consider the Mucinex complication. Mucinex Fast-Max DM Max seems to say you’ll feel better faster, but it’s really just Mucinex plus a common cough suppressant, the same one found in almost every other cough-suppressing product: dextromethorphan. So a generic cough medicine will have the same amount of dextromethorphan as a brand name that also relies on that synthetic drug.

Mucinex Fast-Max DM Max has the same active ingredients as Mucinex DM, but the delivery system is different – it’s a liquid, not a pill. Mucinex Fast-Max Severe Congestion and Cough is identical to Mucinex Fast-Max DM Max, but it also has some phenylephrine (also sold as Sudafed), which is a decongestant. Fast-Max Cold, Flu, and Sore Throat is identical to Mucinex Fast-Max Severe Congestion and Cough, but it also has some acetaminophen (also sold as Tylenol), which is a pain reliever and fever reducer.

There are all kinds of Tylenol and Sudafed products, too. They’re all pretty much the same five-ingredient stew, mixed in different ways. Each ingredient can be purchased individually in less expensive generic forms, or in various generic – and less expensive – combinations.

That’s not only more cost-effective, but helps you control the amount of the drug easier. In the case of acetaminophen, that’s critical, because too much can cause liver damage. (See our blog, “Understanding Acetaminophen and How to Make It Safer.”) Lots of cold/flu meds with diphenhydramine make you sleepy, so some people might not want to take it. The decongestant phenylephrine can make you dizzy, lightheaded or shaky. You might want to control how much of that you take, especially if you main complaint is congestion.

Although the FDA has a info sheet on myths and facts about generic drugs, The Atlantic doesn’t think much of it, claiming that it’s 12 years old and offers outdated information. (The site wasn’t available when we last tried it – maybe the feds got the message, and are update it.)

One source of cold medication advice the magazine likes comes from the health-information company Iodine. It’s a user-friendly site where you type your symptoms and get recommendations for meds that address them using a database of common cold-and-flu products. You also get product reviews, dosage forms (liquid or pill), active ingredients and the names of generic versions at various pharmacies.

“I know that people, in large part, just walk into a drugstore when they have a cold and grab DayQuil or Tylenol Multisymptom Cold, or whatever, because they know it’s going to cover the symptoms that they have,” Dr. Amanda Angelotti told The Atlantic. She’s the company’s head of product. “But I also know that a lot of people are taking more ingredients in these combination meds than they actually need. That’s going to put them at risk for side effects or overdose, especially with Tylenol. And there are dangers, like for someone with high blood pressure who is taking phenylephrine.”

Say you take NyQuil not necessarily for your cold symptoms but just to help you sleep. What you really want is that product’s diphenhydramine (Benadryl), which you can buy for a lot less money, and a much greater sense of safety.

To learn more about generic and brand name prescription drugs, see Pat Malone’s newsletter, “Becoming a Smarter Buyer of Prescription Drugs.”

Patrick Malone & Associates, P.C. listed in Best Lawyers Rated by Super Lawyers Patrick A. Malone
Washingtonian Top Lawyer 2011
Avvo Rating 10.0 Superb Top Attorney Best Lawyers Firm
Contact Information